Objective: To describe the management of cyclosporine overdose using hemodialysis and hemoperfusion in a dog. Case Summary: A 6-year-old, spayed female Australian Shepherd was presented for treatment of cyclosporine overdose and acute kidney injury. Five days prior to presentation, the dog had been diagnosed by its referring veterinarian with immune-mediated thrombocytopenia. Treatment was initiated with prednisone, but since no response was noted, azathioprine (50 mg PO q 24 h) and cyclosporine (6 mg/kg IV q 24 h) were added. On day 4, an overdose of cyclosporine (33 mg/kg IV) was administered accidentally. Upon presentation, serum biochemistry panel revealed azotemia [creatinine, 521.6 μmol/L (5.9 mg/dL); BUN, 59.3 mmol/L (166 mg/dL)], increased activities of liver enzymes, and hyperbilirubinemia. Due to the presumed diagnosis cyclosporine overdose and acute kidney injury, a combined hemodialysis and charcoal hemoperfusion treatment was planned. Hemosorba CH-350 charcoal hemoperfusion cartridge was placed in series upstream in the extracorporeal circuit from the hemodialyzer. A 3-hour treatment was performed and a total of 0.74 L/kg of blood was processed. Pretreatment blood cyclosporine concentration was 960 nmol/L (1154 ng/mL) and decreased to 440 nmol/L (529 ng/mL) posttreatment (54% fractional reduction, 18% per hour). Thirty-one hours following treatment, blood cyclosporine concentration was 220 nmol/L (265 ng/mL; 1.5% decrease per hour). Twelve days following presentation to our hospital, the dog was euthanized due to lack of response to medical management. New or Unique Information Provided: Combined hemodialysis and charcoal hemoperfusion treatment can significantly reduce blood cyclosporine concentrations following acute intoxication or overdosage, and should be considered as an option for decontamination in such cases.
Bibliographical notePublisher Copyright:
© Veterinary Emergency and Critical Care Society 2018